Medication Mix-Ups: What You Should Know

Michael Jackson's death pushed all consumer news -- most news of any kind, for that matter -- out of the picture for a few days. But I'm back and I even have a Michael Jackson tie-in for you: As you know, there are concerns that the singer may have been given inappropriate medications that contributed to his death.

Now, most of us will never face a drug problem of pop star proportions, but you could be given an inappropriate medication that harms you. I'm talking about medication mistakes made at pharmacies.

Medical mistakes are the eighth most common cause of death in the United States -- ahead of car crashes, breast cancer and AIDS, according to the Institute of Medicine. And pharmacy foul-ups make up a big part of that number.

I am not bashing pharmacists here. Pharmacists are an underappreciated, overworked part of our health care system. They are often not given enough time to perform their jobs the way they would like.

Here's an example: 7-year-old Zachary K. has a rare genetic disease that weakens his immune system. So he takes a small dose of antibiotics every day to try to ward off illness. One day, Zach's mom, Cynthia, noticed that his pills looked different. She was right.

Turns out the pharmacy had dispensed the right pills in the wrong strength -- double strength. Cynthia complained to the pharmacy, turned in the bad bottle and thought nothing more of it. Until it happened again a month later. The same pharmacy had made the same mistake twice.

Another case: Spencer P. suffers from serious sinus problems. His doctor prescribed a new medication and he took it with high hopes. But Spencer immediately suffered devastating side effects: dizziness, difficulty breathing and tightness in his chest. He missed several shifts at his day job and had to quit his night job.

Spencer kept taking the medication, hoping the side effects would wear off and the drug would begin to work. After a month, he couldn't take it anymore and went to see his doctor. What a shock. The doctor had prescribed a nasal spray called Flonase. The pharmacy had dispensed a prostate drug called Flomax.

More Drugs Than Ever Before

Why do medication mix-ups like this happen? For one thing, there are more prescription drugs on the market than ever before, an awful lot for a pharmacist to remember. To make matters worse, some of them have similar names, like Flonase and Flomax, Celebrex and Cerebyx, Lamisil and Lamictal.

If a prescription is called in, or written in a doctor's famously messy handwriting, it's easy to see how a pharmacist could get it wrong. Plus pharmacists are filling more prescriptions than ever. Prescription drug use has doubled while the number of pharmacists has remained the same.

The three most common mistakes are dispensing the wrong drug, dispensing the wrong dose and giving the wrong instructions. It's hard to say how often pharmacy foul-ups happen, because many states don't require pharmacists to report their errors. When consumers complain, state pharmacy boards (made up of other pharmacists) often dole out light punishments.

Until pharmacists are able to spend less time putting pills in bottles and more time consulting with their patients, it's up to you to pay more attention to what you're putting into your body.

Preventing Medication Mistakes

Here are some things you can do to prevent medication mistakes:

Know the size, shape, color and strength of any pills you take routinely.

Page
  • 1
  • |
  • 2
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...